Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 50, NWS Memphis, TN

February 29, 2012Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Feb 29, 2012, 4:54 AM CST for Dunklin County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 4:54 AM CST (10:54 UTC)
Expired
Feb 29, 2012, 5:23 AM CST
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Dunklin County, MO

The radar

The Paducah radar (KPAH), 128 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 3:20 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS54 KMEG 291054
SVRMEG
MOC069-291145-
/O.NEW.KMEG.SV.W.0050.120229T1054Z-120229T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 545 AM CST

* AT 453 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF
  WILHELMINA...OR 9 MILES NORTHWEST OF CHALK BLUFF NATURAL AREA...AND
  MOVING EAST AT 65 MPH. THIS STORM HAS A HISTORY OF PRODUCING       
  GOLFBALL SIZE HAIL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MALDEN...
  TOWNLEY...BRIAN...VALLEY RIDGE AND WILHELMINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3663 8997 3662 8996 3660 8995 3653 8995
      3649 9022 3654 9022 3655 9019 3659 9019
      3664 9014
TIME...MOT...LOC 1053Z 270DEG 55KT 3655 9023

$$
2 follow-up statements
173 
WWUS54 KMEG 291110
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
510 AM CST WED FEB 29 2012

MOC069-291145-
/O.CON.KMEG.SV.W.0050.000000T0000Z-120229T1145Z/
DUNKLIN MO-
510 AM CST WED FEB 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CST
FOR NORTHEASTERN DUNKLIN COUNTY...

AT 510 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
VALLEY RIDGE...OR NEAR CAMPBELL...MOVING EAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MALDEN...
TOWNLEY...BRIAN...VALLEY RIDGE AND WILHELMINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

&&

LAT...LON 3663 8997 3662 8996 3660 8995 3653 8995
      3649 9022 3654 9022 3655 9019 3659 9019
      3664 9014
TIME...MOT...LOC 1110Z 265DEG 50KT 3657 9001

$$
200 
WWUS54 KMEG 291123
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 AM CST WED FEB 29 2012

MOC069-291133-
/O.CAN.KMEG.SV.W.0050.000000T0000Z-120229T1145Z/
DUNKLIN MO-
523 AM CST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNKLIN COUNTY IS
CANCELLED...

AT 523 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

LAT...LON 3663 8997 3662 8996 3660 8995 3653 8995
      3649 9022 3654 9022 3655 9019 3659 9019
      3664 9014
TIME...MOT...LOC 1123Z 265DEG 50KT 3658 8978

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:16 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 29, 3:16 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 AM CST WED FEB 29 2012

.DISCUSSION...

AS OF 3 AM...TEMPERATURES RANGED FROM THE MID 60S IN THE TENNESSEE
RIVER VALLEY TO THE LOW 70S IN THE MEMPHIS METRO AREA. DEWPOINTS
WERE IN THE LOW TO MID 60S ACROSS THE MAJORITY OF THE MIDSOUTH. A
STRONG LOW LEVEL JET HAS DEVELOPED...AND SOME OF THE WINDS ARE
MIXING TO THE SURFACE. THESE WINDS ARE STRONGER THAN MODEL
GUIDANCE BY 5 TO 10 MPH. THE MAIN FOCUS OF THIS DISCUSSION WILL BE
THE SHORT TERM SEVERE WEATHER THREAT AND THE SEVERE THREAT FOR
FRIDAY AS WELL.

&&

.SHORT TERM...

A BROKEN LINE OF SEVERE THUNDERSTORMS DEVELOPED THIS EVENING AND
CONTINUES TO RACE ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI.
NUMEROUS REPORTS OF SEVERE WEATHER HAVE BEEN ASSOCIATED WITH THIS
LINE. THUNDERSTORMS HAVE BEEN HAVING TROUBLE DEVELOPING ON THE
SOUTH END OF THIS LINE. THE ATMOSPHERE STILL SEEMS TO BE CAPPED
ACROSS THE LOWER TWO THIRDS OF ARKANSAS AND ALL OF THE MIDSOUTH.

VERY WARM AND UNSTABLE CONDITIONS SHOULD CONTINUE ACROSS THE
MIDSOUTH THROUGH WEDNESDAY. THE NAM MODEL HAS BEEN INDICATING
THAT THE CAP WILL DIMINISH DURING THE LATE MORNING HOURS ACROSS
THE MIDSOUTH. THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP ALONG THE
FRONTAL BOUNDARY THAT WILL MOVE ACROSS THE AREA TODAY. SOME STORMS
WILL BE SEVERE...WITH DAMAGING WIND AND LARGE HAIL AS THE MAIN
THREATS. AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY IF
SMALL BOWS CAN DEVELOP LIKE HAVE BEEN OCCURRING THIS MORNING.
HOWEVER...THE THREAT IS LOW SINCE MOST OF THE WINDS WILL BE
UNIDIRECTIONAL...ALL FROM THE SOUTHWEST...BY THE TIME THE STORMS
FIRE OVER THE MEMPHIS WARNING AREA.

THE COLD FRONT WILL SLOWLY PUSH THE STORMS OUT OF THE MIDSOUTH
THIS EVENING. WEST OR NORTHWEST WINDS WILL DIE DOWN TONIGHT AS A
SMALL HIGH PRESSURE SWINGS ACROSS THE REGION.

BY THURSDAY AFTERNOON...WINDS WILL START TO SWING AROUND FROM THE
SOUTHEAST. THIS WILL ALLOW FOR MOISTURE TO SLOWLY BEGIN CREEPING
UP AGAIN FROM THE SOUTH. BY THURSDAY NIGHT...A STRONG LOW PRESSURE
SYSTEM WILL BEGIN MOVING ACROSS THE SOUTHERN PLAINS AND INTO
SOUTHERN MISSOURI. THIS LOW WILL CAUSE THE WARM FRONT TO SURGE TO
THE NORTH. TEMPERATURES AND MOISTURE WILL INCREASE BEHIND THIS
FRONT. MODELS HAVE BEEN INDICATING A LOW LEVEL JET WILL FORM ACROSS
THE MIDSOUTH ON THURSDAY NIGHT. THE LOW PRESSURE AND LOW LEVEL
JET WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP OVERNIGHT.
ML CAPE VALUES OF 800-1500 J/KG...0-3 KM HELICITIES OF 200-400
M2/S2...AND MID LEVEL LAPSE RATES OF 6-6.5 C/KM INDICATE THAT SOME
STRONG TO SEVERE STORMS WILL BE POSSIBLE EARLY FRIDAY MORNING.

DURING THE DAY ON FRIDAY...THE CLUSTER OF STORMS THAT IS FORECAST
WILL CONTINUE MOVING TO THE NORTHEAST. IT APPEARS AS THOUGH THERE
WILL BE A LITTLE CLEARING OF THE CLOUDS FRIDAY MORNING BEHIND THE
CLUSTER THAT WOULD ALLOW FOR HIGHER AMOUNTS OF INSTABILITY TO
BUILD UP. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP FRIDAY AFTERNOON ALONG A COLD FRONT THAT WILL MOVE
ACROSS THE MIDSOUTH. AT THIS TIME...THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. THERE COULD BE A TORNADO THREAT WITH
INITIAL SUPERCELLS THAT DEVELOP...BUT THAT HIGHLY DEPENDS ON
SURFACE WINDS BECOMING MORE SOUTH OR SOUTHEAST THAN THE CURRENTLY
FORECAST SOUTHWEST. THE STORMS WILL THEN FORM INTO A SQUALL LINE
WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

RRH

.LONG TERM...

THE COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST OF THE FORECAST AREA
AS DEEP UPPER LEVEL TROUGHING SETS UP OVER THE EASTERN THIRD OF THE
NATION OVER THE WEEKEND. SHOWERS MAY LINGER INTO SATURDAY MORNING
ACROSS WEST TENNESSEE NEAR THE TENNESSEE RIVER AND NORTHEAST
MISSISSIPPI BEFORE A DRIER AIRMASS FILTERS INTO THE ENTIRE MID SOUTH
BY AFTERNOON BRINGING AN END TO ALL PRECIPITATION. THE AIRMASS WILL
ALSO BE COOLER WITH TEMPERATURES DROPPING BACK TO NEAR SEASONAL
AVERAGES.

SURFACE HIGH PRESSURE WILL SHIFT EAST OF THE MID SOUTH BY THE END OF
NEXT WEEKEND WITH WARMER TEMPERATURES BUILDING BACK INTO THE MID
SOUTH BY NEXT WEEK. IN FACT...TEMPERATURES WILL AGAIN BE SEVERAL
DEGREES ABOVE NORMAL FROM NEXT MONDAY THROUGH AT LEAST NEXT
WEDNESDAY UNDER STRENGTHENING LOW LEVEL SOUTHERLY FLOW. UPPER LEVEL
RIDGING EARLY NEXT WEEK WILL ALSO KEEP DRY WEATHER IN PLACE FOR THE
EARLY PART OF NEXT WEEK.

ANOTHER UPPER LEVEL TROUGH OVER THE WESTERN STATES WILL MOVE
EASTWARD INTO THE PLAINS BY THE MIDDLE OF NEXT WEEK. THERE REMAINS
SOME DIFFERENCES IN TIMING WITH REGARD TO THE EASTWARD PROGRESSION
OF THIS SYSTEM...WITH THE GFS A FULL DAY FASTER THAN THE LATEST
ECMWF. CONSIDERING DEVELOPING SOUTHWEST FLOW ALOFT ALIGNING WITH THE
APPROACHING FRONT...PREFER THE SLOWER ECMWF SOLUTION WHICH HOLDS THE
FRONTAL PASSAGE UNTIL NEXT FRIDAY. INCREASING LOW LEVEL MOISTURE AND
ISENTROPIC LIFT AHEAD OF THIS SYSTEM WILL LEAD TO AT LEAST SLIGHT
CHANCES FOR RAIN SHOWERS RETURNING FOR NEXT WEDNESDAY.

JLH

&&

.AVIATION...

06Z TAF CYCLE

CEILINGS WILL REMAIN LOW DURING THE OVERNIGHT AND MORNING HOURS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST
AREA FOR THE NEXT COUPLE OF HOURS. A LINE OF THUNDERSTORMS WILL
MOVE ACROSS THE FORECAST AREA STARTING IN NORTHEAST ARKANSAS
TOWARD MORNING. SOME LOW LEVEL WIND SHEAR IS POSSIBLE MAINLY
DURING THE OVERNIGHT HOURS. THE LINE OF THUNDERSTORMS WILL CONTINUE
THROUGH MUCH OF WEDNESDAY ENDING IN NORTHEAST ARKANSAS BY LATE
MORNING. VFR CONDITIONS WILL RETURN TO MUCH OF THE FORECAST AREA
BY WEDNESDAY EVENING EXCEPT FOR KTUP WHERE LOW CLOUDS ARE EXPECTED
TO REMAIN THROUGH THE ENTIRE FORECAST PERIOD. WINDS WILL BE FROM
THE SOUTH TONIGHT AND 10 TO 15 KNOTS WITH HIGHER GUSTS AND THEN
SHIFT TO THE SOUTHWEST BY WEDNESDAY AFTERNOON.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  49  74  63 /  80  10  10  50
MKL  76  42  72  59 /  90  10  10  50
JBR  76  44  69  56 /  80  10  10  50
TUP  77  52  75  62 /  90  60  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL NOON CST TODAY FOR CLAY-CRAIGHEAD-CRITTENDEN-
     CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-
     RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL NOON CST TODAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL NOON CST TODAY FOR COAHOMA-DESOTO-TUNICA.

TN...WIND ADVISORY UNTIL NOON CST TODAY FOR CARROLL-CHESTER-CROCKETT-
     DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-HENDERSON-HENRY-LAKE-
     LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 29, 3:37 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CST WED FEB 29 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
337 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE
MIDSOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS. THERE REMAINS A SMALL THREAT FOR AN ISOLATED TORNADO OR
TWO ACROSS EAST AND NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
FAR WEST TENNESSEE FOR THIS MORNING.

A WIND ADVISORY CONTINUES UNTIL NOON TODAY FOR GUSTY WINDS AHEAD
OF A STRONG LOW PRESSURE SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ON THURSDAY
NIGHT.

THERE IS A SLIGHT RISK FOR ADDITIONAL SEVERE THUNDERSTORMS FOR ALL
OF THE MIDSOUTH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. SPOTTER
ACTIVATION MAY AGAIN BE NEEDED FOR THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 12:34 AM CSTWind AdvisoryMEGDunklin, Pemiscot10 hr
Feb 29, 5:30 AM CSTSevere Thunderstorm WarningMEGDunklin30 min
Feb 29, 6:51 AM CSTSevere Thunderstorm WarningMEGDunklin39 min
Feb 29, 7:09 AM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot36 min
Feb 29, 2:32 PM CSTRed Flag WarningMEGDunklin, Pemiscot3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.